Ask the Doctor: foot cramping, pancreatitis and discoloring

Dr. Rob Riley joins us each week from the South Bend Clinic. Here are his responses from August 27th.

David: I have foot cramping—right foot specifically. I drink water and eat a couple bananas a day. Any recommendations?

This is a common problem. Cramping can be caused by dehydration or changes in electrolytes like potassium, magnesium, or calcium. Muscle fatigue can be a cause in those exerting during the daytime, and there are some medications associated with cramping. The reality is, though, most of the time none of these are at play and no specific cause can be found. We know it’s more likely to occur as we get older—most people with recurrent cramps without a known cause are over the age of 50. I do advise people to stay well-hydrated, and a stretching program before bedtime is helpful for some. There are a few prescription medications which have been helpful for some. So if the simple things aren’t working and the cramping is disruptive, seeing your physician to make sure you’re not one of the few people with an identifiable cause and to consider a medication option may be helpful.

Nancy: I’ve been prescribed Trulicity for my blood sugar and I'm worried about the risk of pancreatitis. What are your thoughts?

Trulicity is the brand name for dulaglutide, a medication to lower blood sugar that’s usually given once a week by injection. Inflammation of the pancreas has been described in some people taking this medication, but it’s actually pretty uncommon—only about one person in a thousand will have any problem with this each year. Those with a history of pancreatitis in the past and those with elevation of blood test markers for the pancreas before the medication is started are at higher risk. So if neither of those things is true for you, your risk falls well below that one in a thousand per year. So this is a pretty safe medication for most people and can help to keep sugars under control. Certainly, even with this low risk, those on this medication should report any abdominal pain symptoms to their doctor promptly so it can be checked out.

Janice: My husband has been making smoothies every morning comprised mostly of spinach, kale, and blueberries. His fingernails are discoloring. Could it be from too much iron?

That sounds like a pretty healthy breakfast to me. In the absence of a genetic problem involving the way the body handles iron, it would be difficult to become iron-overloaded just with a daily iron-rich breakfast. There are some more common things which can cause changes in nail color. Some fungal and some bacterial infections can do this, for example, and there are some skin conditions and lung diseases, too. Sometimes we can make a diagnosis just by looking at the nails so having him see his doctor for an examination is a good idea. At that point, if there is concern for an iron problem, a few simple blood tests could answer that question.